Arkansas, 2015

Flash Flooding and Flood in Arkansas, May 9 to 12, 2015

May 9 to 12, 2015 · NWS TSA · 26 events in 6 counties and zones

A slow-moving low pressure trough moved from the Rockies into the Plains during the 9th and 10th. Several disturbances rotating through this trough translated across the Southern Plains during this period.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
1
Injuries
0
Property damage
$162,000
Crop damage
None recorded
Events
26

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TSA wrote it up.

A slow-moving low pressure trough moved from the Rockies into the Plains during the 9th and 10th. Several disturbances rotating through this trough translated across the Southern Plains during this period. With very moist and unstable air in place over the region, multiple periods of thunderstorms occurred. Locally heavy rainfall as well as severe weather was prevalent across northwestern Arkansas.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tulsa, OK wrote its last area forecast discussion before the first event at May 9, 6:03 PM CST, 1 hour 23 minutes earlier.

Area forecast discussion, May 9, 6:03 PM CST, 1 hour 23 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TULSA OK
703 PM CDT SAT MAY 9 2015

.AVIATION...
CONCERNING TAF SITES KTUL/KRVS/KBVO/KMLC/KXNA/KFYV/KFSM/KROG.
INTERMITTENT THUNDERSTORMS OVER ENTIRE TAF AREA NEXT 24 HOURS.
INITIAL THUNDER TO AFFECT SITES KROG/KXNA/KFYV/KFSM/KMLC THIS
EVENING WHILE SITES KBVO/KTUL/KRVS STAY WEST OF INITIAL THUNDER.
MORE THUNDERSTORMS FROM SOUTH CENTRAL OK AND NORTH TEXAS TO AFFECT
SITES KMLC/KFSM OVERNIGHT. ANOTHER ROUND OF THUNDER...PROBABLY
LATE MORNING OR MORE LIKELY AFTERNOON ALL TAF SITES AS COOL FRONT
APPROACHES.

&&

.PREV DISCUSSION... /ISSUED 259 PM CDT SAT MAY 9 2015/

DISCUSSION...
THUNDERSTORM COMPLEX CONTINUES TO PUSH SLOWLY EAST ACROSS SOUTHEAST
OKLAHOMA/WEST CENTRAL ARKANSAS THIS AFTERNOON. SIGNIFICANT
FLOODING LIKELY ONGOING ACROSS SOUTHERN PUSHMATAHA AND CHOCTAW
COUNTIES AS THUNDERSTORMS WITH VERY HEAVY RAIN CONTINUE TO MOVE
OVER THE SAME AREAS. OUTFLOW BOUNDARY REMAINS JUST SOUTH OF THE
RED RIVER THIS AFTERNOON AND THIS WILL CONTINUE TO BE MONITORED
GIVEN THE LOCALLY ENHANCED TORNADO POTENTIAL NEAR BOUNDARY.
OTHERWISE...EXPECT SCATTERED THUNDERSTORMS TO CONTINUE SPREADING
INTO EASTERN OKLAHOMA AND NORTHWEST ARKANSAS THROUGH THE EVENING
HOURS. SURFACE BASED INSTABILITY IS SUFFICIENT FOR A FEW SEVERE
STORMS...ESPECIALLY ACROSS NORTHEAST OKLAHOMA WHERE LIFTED INDICES
HAVE FALLEN TO AROUND -6 DEG C WITH MODEST SURFACE HEATING.

MAIN THREAT WILL CONTINUE TO BE FLASH FLOODING...ESPECIALLY INTO
SUNDAY AS THUNDERSTORMS WITH HEAVY RAIN REDEVELOP AHEAD/ALONG
COLD FRONT SUNDAY. THE HEAVY RAINFALL THREAT WILL LIKELY CONTINUE
SUNDAY EVENING BEFORE FINALLY SHIFTING EAST LATE SUNDAY NIGHT. AN
ADDITIONAL 2 TO 4 INCHES OF RAINFALL IS EXPECTED ACROSS MUCH OF
EASTERN OKLAHOMA AND NORTHWEST ARKANSAS WHICH WILL LIKELY CAUSE
SIGNIFICANT FLASH FLOODING.

A BRIEF BREAK FROM THE RAIN IS EXPECTED MONDAY AND TUESDAY BEHIND
COLD FRONT. ANOTHER UPPER LEVEL DISTURBANCE WILL MOVE OUT OF THE
DESERT SOUTHWEST MID WEEK WITH THUNDERSTORM CHANCES RAMPING BACK
UP WED/THU. LOW RAIN CHANCES WILL PERSIST INTO NEXT WEEKEND AS
A MOIST AIR-MASS REMAINS IN PLACE UNDER STRONGER SOUTHWEST FLOW
ALOFT.

&&

.PRELIMINARY POINT TEMPS/POPS...
TUL   66  77  52  70 /  60  80  60  10
FSM   67  78  63  76 /  60  80  90  30
MLC   68  77  59  72 /  70  80  80  20
BVO   64  78  52  70 /  50  80  60  10
FYV   64  74  59  71 /  70  80  90  30
BYV   67  77  59  72 /  60  70  90  40
MKO   64  77  55  71 /  60  80  80  10
MIO   65  76  54  69 /  60  80  70  10
F10   66  75  55  71 /  60  80  80  10
HHW   67  79  63  77 /  70  80  80  30

&&

.TSA WATCHES/WARNINGS/ADVISORIES...
OK...FLASH FLOOD WATCH UNTIL 7 AM MONDAY FOR OKZ049-OKZ053-OKZ054-
     OKZ055-OKZ056-OKZ057-OKZ058-OKZ059-OKZ060-OKZ061-OKZ062-
     OKZ063-OKZ064-OKZ065-OKZ066-OKZ067-OKZ068-OKZ069-OKZ070-
     OKZ071-OKZ072-OKZ073-OKZ074-OKZ075-OKZ076.

AR...FLASH FLOOD WATCH UNTIL 7 AM MONDAY FOR ARZ001-ARZ002-ARZ010-
     ARZ011-ARZ019-ARZ020-ARZ029.

&&

SHORT TERM...05
LONG TERM....05
AVIATION...21
Hazardous weather outlook, May 9, 4:18 PM CST, 3 hours 8 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TULSA OK
518 PM CDT SAT MAY 9 2015

ARZ001-002-010-011-019-020-029-OKZ049-053>076-101000-
ADAIR OK-BENTON AR-CARROLL AR-CHEROKEE OK-CHOCTAW OK-CRAIG OK-
CRAWFORD AR-CREEK OK-DELAWARE OK-FRANKLIN AR-HASKELL OK-LATIMER OK-
LE FLORE OK-MADISON AR-MAYES OK-MCINTOSH OK-MUSKOGEE OK-NOWATA OK-
OKFUSKEE OK-OKMULGEE OK-OSAGE OK-OTTAWA OK-PAWNEE OK-PITTSBURG OK-
PUSHMATAHA OK-ROGERS OK-SEBASTIAN AR-SEQUOYAH OK-TULSA OK-WAGONER OK-
WASHINGTON OK-WASHINGTON AR-
518 PM CDT SAT MAY 9 2015

...FLASH FLOODING AND SEVERE WEATHER THREATS CONTINUE THROUGH SUNDAY...

THIS OUTLOOK IS FOR NORTHWEST AND WEST CENTRAL ARKANSAS AS WELL AS
MUCH OF EASTERN OKLAHOMA.

.DAY ONE...TONIGHT.
TORNADO.
	RISK...LIMITED.
	AREA...EASTERN OKLAHOMA AND NORTHWEST ARKANSAS.
	ONSET...ONGOING.

        AREA AT GREATEST RISK...SOUTHEAST OKLAHOMA.

SEVERE THUNDERSTORM.
	RISK...SIGNIFICANT.
	AREA...EASTERN OKLAHOMA AND NORTHWEST ARKANSAS.
	ONSET...ONGOING.

	AREA AT GREATEST RISK...SOUTHEAST OKLAHOMA.

FLASH FLOOD.
	RISK...ELEVATED.
	AREA...EASTERN OKLAHOMA AND NORTHWEST ARKANSAS.
	ONSET...ONGOING.

HEAVY RAIN.
	RISK...LIMITED.
	AREA...EASTERN OKLAHOMA AND NORTHWEST ARKANSAS.
	ONSET...ONGOING.

DISCUSSION...
HEAVY RAIN...FLASH FLOOD...AND SEVERE WEATHER POTENTIAL WILL CONTINUE
THROUGH TONIGHT...WITH MULTIPLE ROUNDS OF THUNDERSTORMS EXPECTED
TO AFFECT PARTS OF EASTERN OKLAHOMA AND WESTERN ARKANSAS.

WIDESPREAD SHOWERS AND THUNDERSTORMS ARE ONGOING LATE THIS
AFTERNOON ACROSS MUCH OF EASTERN OKLAHOMA AND NORTHWEST ARKANSAS.
FLASH FLOODING AND SOME SEVERE WEATHER RISK WILL CONTINUE WITH
THESE STORMS THROUGH THIS EVENING.

ANOTHER ROUND OF THUNDERSTORMS IS EXPECTED TO CONTINUE TO ORGANIZE
THIS EVENING NEAR THE DRYLINE ACROSS WESTERN OKLAHOMA AND INTO
CENTRAL TEXAS. THESE THUNDERSTORMS MAY AFFECT MAINLY PARTS OF
EASTERN OKLAHOMA AFTER MIDNIGHT TONIGHT...WITH BOTH A SEVERE
WEATHER AND HEAVY RAIN AND FLASH FLOOD THREAT.

SPOTTER AND EMERGENCY MANAGEMENT ACTION STATEMENT...
ACTIVATION OF THE REGIONAL SPOTTER NETWORK EXPECTED.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.
SUNDAY...SEVERE THUNDERSTORM POTENTIAL...HIGH WIND POTENTIAL...
         HEAVY RAIN POTENTIAL.
MONDAY THROUGH FRIDAY...THUNDERSTORM POTENTIAL.

EXTENDED DISCUSSION...
MORE WIDESPREAD SEVERE THUNDERSTORMS AND ADDITIONAL FLASH FLOODING
WILL BE LIKELY SUNDAY AND INTO SUNDAY NIGHT...AS AN UPPER LOW
EJECTS INTO THE PLAINS AND A COLD FRONT FINALLY PUSHES THROUGH
THE REGION. SUBSTANTIAL FLOODING LOOKS PROBABLE WITH WIDESPREAD
RAINFALL AMOUNTS IN THE 1 TO 3 INCH RANGE EXPECTED...ON TOP OF THE
ALREADY SATURATED SOILS. LARGE HAIL AND DAMAGING WINDS WILL BE THE
PRIMARY SEVERE WEATHER THREATS. THE THUNDERSTORMS AND RAIN WILL
TAPER OFF FROM NORTHWEST TO SOUTHEAST INTO EARLY MONDAY MORNING AS
DRY AIR MOVES IN BEHIND THE FRONT.

THUNDERSTORM POTENTIAL WILL INCREASE ONCE AGAIN TOWARDS THE MIDDLE
OF NEXT WEEK AS SOUTHERLY WINDS TRANSPORT MOISTURE BACK INTO THE
REGION. SEVERE WEATHER POTENTIAL WILL BE LOW NEXT WEEK AS THE FLOW
ALOFT WEAKENS OVER OUR REGION.

WWW.SRH.NOAA.GOV/TULSA CONTAINS ADDITIONAL INFORMATION.

In the hours before

Special weather statement, May 9, 4:42 PM CST, 2 hours 44 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TULSA OK
542 PM CDT SAT MAY 9 2015

OKZ071-073-074-092315-
HASKELL OK-MCINTOSH OK-PITTSBURG OK-
542 PM CDT SAT MAY 9 2015

...SIGNIFICANT WEATHER ADVISORY...

THE NATIONAL WEATHER SERVICE IN TULSA HAS ISSUED A
SIGNIFICANT WEATHER ADVISORY EFFECTIVE UNTIL 615 PM CDT
FOR THE FOLLOWING COUNTIES...

IN SOUTHEAST OKLAHOMA
     WESTERN HASKELL...MCINTOSH AND NORTHEASTERN PITTSBURG

AT 542 PM CDT...STRONG THUNDERSTORMS WERE LOCATED ALONG A LINE
EXTENDING FROM 3 MILES NORTHWEST OF RAIFORD TO 6 MILES WEST OF
BLOCKER...MOVING NORTHEAST AT 50 MPH. SOME LOCATIONS THAT WILL BE
AFFECTED BY THESE STORMS INCLUDE...ENTERPRISE...EUFAULA...CHECOTAH...
RAIFORD...VIVIAN...STIDHAM...ONAPA...PIERCE...RENTIESVILLE...
BLOCKER...FEATHERSTON...CROWDER...QUINTON...INDIANOLA...CANADIAN...
LAKE EUFAULA STATE PARK AND ARROWHEAD STATE PARK.

THESE STORMS WILL BE CAPABLE OF PRODUCING NICKEL SIZE HAIL AND WIND
GUSTS TO 50 MPH. RESIDENTS IN THESE AREAS SHOULD REMAIN ALERT IN CASE
THE SIGNIFICANT WEATHER ADVISORY IS UPGRADED TO A WARNING.

LAT...LON 3556 9556 3555 9547 3516 9527 3495 9572
      3533 9594
TIME...MOT...LOC 2242Z 231DEG 43KT 3531 9580 3504 9565
Local storm report, May 9, 4:46 PM CST, 2 hours 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TULSA OK
546 PM CDT SAT MAY 09 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0530 PM     HAIL             6 NW SCIPIO             35.12N 96.03W
05/09/2015  E0.25 INCH       PITTSBURG          OK   PUBLIC

            PEA SIZE HAIL

&&

MAT
Special weather statement, May 9, 5:14 PM CST, 2 hours 12 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TULSA OK
614 PM CDT SAT MAY 9 2015

OKZ068-070>074-100000-
CHEROKEE OK-HASKELL OK-MCINTOSH OK-MUSKOGEE OK-PITTSBURG OK-SEQUOYAH
OK-
614 PM CDT SAT MAY 9 2015

...SIGNIFICANT WEATHER ADVISORY...

THE NATIONAL WEATHER SERVICE IN TULSA HAS ISSUED A
SIGNIFICANT WEATHER ADVISORY EFFECTIVE UNTIL 700 PM CDT
FOR THE FOLLOWING COUNTIES...

IN EAST CENTRAL OKLAHOMA
     SOUTHEASTERN CHEROKEE...SOUTHEASTERN MUSKOGEE AND WESTERN
     SEQUOYAH

IN SOUTHEAST OKLAHOMA
     NORTHERN HASKELL...EASTERN MCINTOSH AND NORTHEASTERN PITTSBURG

AT 614 PM CDT...STRONG THUNDERSTORMS WERE LOCATED ALONG A LINE
EXTENDING FROM 8 MILES SOUTHWEST OF WARNER TO 4 MILES NORTHEAST OF
BLOCKER...MOVING NORTHEAST AT 50 MPH. SOME LOCATIONS THAT WILL BE
AFFECTED BY THESE STORMS INCLUDE...STIGLER...ENTERPRISE...
WHITEFIELD...KANIMA...TAMAHA...VIAN...GORE...BOX...COOKSON...
BLOCKER...BRIARTOWN...PORUM...WARNER...WEBBERS FALLS...GREENLEAF
STATE PARK...LAKE TENKILLER STATE PARK AND CHEROKEE LANDING STATE
PARK.

THESE STORMS WILL BE CAPABLE OF PRODUCING DIME SIZE HAIL AND WIND
GUSTS TO 45 MPH.

LAT...LON 3551 9551 3581 9481 3574 9480 3528 9494
      3504 9563
TIME...MOT...LOC 2314Z 239DEG 43KT 3544 9539 3513 9550
Special weather statement, May 9, 6:29 PM CST, 57 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TULSA OK
729 PM CDT SAT MAY 9 2015

OKZ069-072-074>076-100115-
ADAIR OK-HASKELL OK-LATIMER OK-LE FLORE OK-SEQUOYAH OK-
729 PM CDT SAT MAY 9 2015

...SIGNIFICANT WEATHER ADVISORY...

THE NATIONAL WEATHER SERVICE IN TULSA HAS ISSUED A
SIGNIFICANT WEATHER ADVISORY EFFECTIVE UNTIL 815 PM CDT
FOR THE FOLLOWING COUNTIES...

IN SOUTHEAST OKLAHOMA
     EASTERN HASKELL...NORTHERN LE FLORE AND NORTHEASTERN LATIMER

IN EAST CENTRAL OKLAHOMA
     SEQUOYAH

IN NORTHEAST OKLAHOMA
     SOUTHERN ADAIR

AT 729 PM CDT...STRONG THUNDERSTORMS WERE LOCATED ALONG A LINE
EXTENDING FROM 2 MILES WEST OF BRUSHY LAKE STATE PARK TO 3 MILES
SOUTHWEST OF MILTON...MOVING NORTHEAST AT 35 MPH. SOME LOCATIONS THAT
WILL BE AFFECTED BY THESE STORMS INCLUDE...COTTONWOOD...MCCURTAIN...
KEOTA...SALLISAW...GANS...MULDROW...ROLAND...MC KEY...BRUSHY...MARBLE
CITY...SHADY POINT...CAMERON...MILTON...PANAMA...BOKOSHE...SPIRO...
SCULLYVILLE...BRADEN...COWLINGTON AND BRUSHY LAKE STATE PARK.

THESE STORMS WILL BE CAPABLE OF PRODUCING DIME SIZE HAIL AND WIND
GUSTS TO 45 MPH. RESIDENTS IN THESE AREAS SHOULD REMAIN ALERT IN CASE
THE SIGNIFICANT WEATHER ADVISORY IS UPGRADED TO A WARNING.

LAT...LON 3500 9499 3561 9493 3564 9483 3564 9481
      3565 9481 3575 9450 3514 9449
TIME...MOT...LOC 0029Z 243DEG 28KT 3556 9485 3514 9488
Local storm report, May 9, 7:00 PM CST, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TULSA OK
800 PM CDT SAT MAY 09 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0618 PM     FLASH FLOOD      SALLISAW                35.46N 94.79W
05/09/2015                   SEQUOYAH           OK   EMERGENCY MNGR

            SMALL CREEKS AROUND SALLISAW FLOODED NEARBY ROADWAY. ONE
            WATER RESCURE OCCURRED.

&&

SFP
Local storm report, May 9, 7:08 PM CST, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TULSA OK
808 PM CDT SAT MAY 09 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0807 PM     FLASH FLOOD      ONAPA                   35.41N 95.55W
05/09/2015                   MCINTOSH           OK   AMATEUR RADIO

            ONE TO TWO FEET OF WATER REPORTED OVER SOME ROADS...ROADS
            THAT ARE SAID TO RARELY FLOOD.

&&

SFP

The radar

The Western Arkansas radar (KSRX), 61 km away, was scanning. The volume nearest the first event began at 01:27 UTC.

Open the radar archive at this moment

Event by event

17 flash flood, 8 thunderstorm wind, 1 flood. Local standard time, as filed.

Flash Flood, Franklin

When
May 9, 7:26 PM CST to May 10, 2:30 AM CST
Where
Franklin County, 2.13 mi ENE of Watalula to 2.54 mi ENE of Watalula
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
35.582, -93.785

Roads were flooded north of Ozark and vehicles were stranded, resulting in swift water rescues.

Flash Flood, Sebastian

When
May 9, 11:15 PM CST to May 10, 1:00 AM CST
Where
Sebastian County, 1.37 mi N of Mill Creek to 1.35 mi NNE of Mill Creek
Cause
Heavy Rain
Reported by
Storm Chaser
Coordinates
35.350, -94.427

Several roads were flooded south of Fort Smith.

Thunderstorm Wind, Sebastian

When
May 10, 12:54 AM CST
Where
Sebastian County, 1.1 mi ENE of Ft Smith
Measured
56 kt (64 mph) estimated gust
Property damage
$2,000
Reported by
Law Enforcement
Coordinates
35.385, -94.401

Strong thunderstorm wind blew down power lines in Fort Smith.

Thunderstorm Wind, Sebastian

When
May 10, 1:05 AM CST
Where
Sebastian County, 0.86 mi ESE of Greenwood
Measured
70 kt (81 mph) estimated gust
Reported by
Law Enforcement
Coordinates
35.216, -94.255

Several trees were blown down and many large tree limbs were snapped by strong thunderstorm wind.

Flash Flood, Sebastian

When
May 10, 1:34 AM CST to 4:00 AM CST
Where
Sebastian County, Ft Smith to 0.49 mi WNW of Massard
Cause
Heavy Rain
Reported by
Fire Department/Rescue
Coordinates
35.380, -94.420

Portions of Rogers Avenue in Fort Smith were flooded with more than two feet of water flowing over the road.

Thunderstorm Wind, Franklin

When
May 10, 1:35 AM CST
Where
Franklin County, 0.69 mi NNW of Webb City
Measured
65 kt (75 mph) estimated gust
Reported by
Department of Highways
Coordinates
35.490, -93.833

Strong thunderstorm wind blew down numerous large tree limbs and several small trees.

Thunderstorm Wind, Sebastian

When
May 10, 9:55 AM CST
Where
Sebastian County, 1.31 mi NW of Massard
Measured
65 kt (75 mph) estimated gust
Reported by
Broadcast Media
Coordinates
35.363, -94.367

Strong thunderstorm wind blew down a large tree.

Flash Flood, Crawford

When
May 10, 10:20 AM CST to 3:00 PM CST
Where
Crawford County, 1.1 mi SSW of Dean Spg to 1.84 mi SSE of Dean Spg
Cause
Heavy Rain
Reported by
Broadcast Media
Coordinates
35.506, -94.229

Portions of Highway 282 between Alma and Mountainburg were flooded.

Thunderstorm Wind, Franklin

When
May 10, 10:31 AM CST
Where
Franklin County, 4 mi N of Charleston
Measured
52 kt (60 mph) estimated gust
Reported by
Post Office
Coordinates
35.358, -94.030

Several large tree limbs were blown down by strong thunderstorm wind.

Flash Flood, Benton

When
May 10, 10:39 AM CST to 12:00 PM CST
Where
Benton County, 0.71 mi W of Wareagle to 0.43 mi WSW of Wareagle
Cause
Heavy Rain
Reported by
Broadcast Media
Coordinates
36.269, -93.943

Roads were closed due to flooding.

Flash Flood, Sebastian

When
May 10, 10:39 AM CST to 1:00 PM CST
Where
Sebastian County, 1.42 mi ESE of Ft Smith to 1.79 mi SE of Ft Smith
Cause
Heavy Rain
Reported by
Broadcast Media
Coordinates
35.369, -94.399

South O Street was flooded.

Flash Flood, Crawford

When
May 10, 10:49 AM CST to 1:00 PM CST
Where
Crawford County, 2.21 mi NW of Van Buren to 2.1 mi WNW of Van Buren
Cause
Heavy Rain
Reported by
Broadcast Media
Coordinates
35.449, -94.381

Lee Creek RV Park was evacuated due to rapidly rising water.

Thunderstorm Wind, Madison

When
May 10, 10:58 AM CST
Where
Madison County, 1 mi W of St Paul
Measured
52 kt (60 mph) estimated gust
Reported by
Post Office
Coordinates
35.820, -93.788

Large tree limbs were blown down by strong thunderstorm wind.

Flash Flood, Franklin

When
May 10, 11:01 AM CST to 3:00 PM CST
Where
Franklin County, 0.49 mi N of Webb City to 0.68 mi NNE of Webb City
Cause
Heavy Rain
Property damage
$75,000
Reported by
Public
Coordinates
35.487, -93.828

A road was washed out by flood water.

Thunderstorm Wind, Sebastian

When
May 10, 11:08 AM CST
Where
Sebastian County, 0.68 mi ENE of Ft Smith
Measured
65 kt (75 mph) estimated gust
Property damage
$10,000
Reported by
Broadcast Media
Coordinates
35.384, -94.409

A large tree was blown down onto a vehicle by strong thunderstorm wind on F Street in Fort Smith.

Flash Flood, Franklin

When
May 10, 11:20 AM CST to 3:00 PM CST
Where
Franklin County, 0.42 mi NNW of Webb City to 0.86 mi NNE of Ozark
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
35.486, -93.832

Hillbilly Lane off of Highway 64 was closed due to rapidly rising water. West School and West Gibson Streets were also flooded.

Thunderstorm Wind, Sebastian

When
May 10, 11:26 AM CST
Where
Sebastian County, 0.31 mi ESE of Greenwood
Measured
61 kt (70 mph) estimated gust
Reported by
Public
Coordinates
35.218, -94.265

Strong thunderstorm wind blew down a tree on Highway 10 west of Greenwood.

Flash Flood, Sebastian

When
May 10, 11:29 AM CST to 3:00 PM CST
Where
Sebastian County, 0.86 mi NNW of South Ft Smith to 0.84 mi NNW of South Ft Smith
Cause
Heavy Rain
Reported by
Public
Coordinates
35.342, -94.406

Streets were flooded and closed.

Flash Flood, Franklin

When
May 10, 11:30 AM CST to 3:00 PM CST
Where
Franklin County, 0.55 mi W of Ozark to 1.44 mi NW of Webb City
Cause
Heavy Rain
Property damage
$75,000
Reported by
Emergency Manager
Coordinates
35.502, -93.840

Significant street flooding off of Highway 64. Flood water entered several businesses.

Flash Flood, Crawford

When
May 10, 12:03 PM CST to 3:00 PM CST
Where
Crawford County, 1.76 mi NNE of Kibler to 1.7 mi NE of Kibler
Cause
Heavy Rain
Reported by
Public
Coordinates
35.454, -94.219

Hammer Road south of Alma was flooded.

Flash Flood, Franklin

When
May 10, 12:07 PM CST to 3:00 PM CST
Where
Franklin County, Branch to 0.87 mi N of Branch
Cause
Heavy Rain
Reported by
Public
Coordinates
35.300, -93.950

Eucal Road in Branch was flooded.

Flash Flood, Sebastian

When
May 10, 12:14 PM CST to 3:00 PM CST
Where
Sebastian County, 1.08 mi ESE of Greenwood to 1.55 mi SE of Greenwood
Cause
Heavy Rain
Reported by
Public
Coordinates
35.213, -94.253

The road was flooded at Hartsill Creek in Greenwood.

Flash Flood, Crawford

When
May 10, 1:02 PM CST to 3:00 PM CST
Where
Crawford County, 3.06 mi NW of Van Buren to 3.15 mi NNW of Van Buren
Cause
Heavy Rain
Reported by
Public
Coordinates
35.466, -94.381

Portions of Pevehouse Road and Rena Road on north side of Van Buren were flooded.

Flash Flood, Crawford

When
May 10, 3:00 PM CST to May 11, 1:30 AM CST
Where
Crawford County, Mulberry to 1.04 mi NNE of Mulberry
Cause
Heavy Rain
Reported by
Public
Coordinates
35.500, -94.050

The Mulberry River was out of its banks near Silver Bridge.

Flood, Crawford

When
May 11, 1:30 AM CST to May 12, 9:00 PM CST
Where
Crawford County, 1.04 mi N of Rudy to 2.01 mi N of Furry
Cause
Heavy Rain
Deaths
1 direct, 0 indirect
Reported by
Emergency Manager
Coordinates
35.545, -94.283

A man was swimming in Frog Bayou near Rudy at about 3:15 pm CDT on May 12th. He was taken swiftly downstream and drown. His body was recovered on May 15th.

Flash Flood, Washington

When
May 11, 10:33 AM CST to 1:00 PM CST
Where
Washington County, Elkins to 0.43 mi N of Elkins
Cause
Heavy Rain
Reported by
Public
Coordinates
36.000, -94.000

Low water bridge on 1st St. was impassable due to water over roadway.

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Flood, Crawford2015-05-1219MaleIn WaterDirect

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arkansas in 2015Every state in 2015This day in weather historyWarnings in Arkansas, May 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 578042, 578043, 578044, 578045, 578046, 578047, 578069, 578070, 578071, 578072, 578073, 578074, 578084, 578086, 578088, 578089, 578091, 578092, 578093, 578096, 578097, 578098, 578099, 578100, 583585, 578101.